Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 246, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 27, 2002, 5:46 PM CDT for Woodward County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 5:46 PM CDT (22:46 UTC)
- Expired
- May 27, 2002, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Woodward County, OK
The radar
The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:15 PM CDT | Hail 0.75 | Mooreland, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 272246
SVROKC
OKC153-272330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT MON MAY 27 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOODWARD COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 630 PM CDT
* AT 546 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
MOORELAND...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
MOORELAND AND QUINLAN
HAIL UP TO 1.5 INCHES IN DIAMETER IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
LAT...LON 3641 9933 3633 9913 3653 9897 3664 9901
3677 9918
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:35 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 27, 2:35 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 235 PM CDT MON MAY 27 2002 UPPER LOW EXPECTED TO DRIFT SLOWLY OVER THE AREA TONIGHT...THEN PERHAPS STALL. ALTHOUGH THE LOCAL AIRMASS REMAINS MOIST WITH PRECIPITABLE WATER NEAR 1.5 INCHES AND MODEST LIFT OCCURRING...THE LACK OF WIDESPREAD ANTECEDENT RAINFALL AND IDENTIFIABLE LOW LEVEL BOUNDARIES MAKES THE TASK OF CONFIDENTLY DETERMINING AREAS MOST LIKELY TO EXPERIENCE FLASH FLOODING PROBLEMS TONIGHT/TUESDAY VERY DIFFICULT. OTHER THAN ISOLATED LOCATIONS WITHIN THE AREA THAT HAVE RECEIVED SEVERAL INCHES OF RAIN THIS WEEK...MOST OF THE AREA HAS EXPERIENCED WELL BELOW NORMAL RAIN FOR THE LAST MONTH. BELIEVE MOST AREAS CAN ABSORB ANOTHER SEVERAL INCHES OF RAIN BEFORE THE RISK OF FLASH FLOODING BECOMES SIGNIFICANT. THIS MAY VERY WELL OCCUR OVERNIGHT BUT THE HIGH AMOUNTS MAY BE SO ISOLATED THAT ISSUING A FLASH FLOOD WATCH FOR THE ENTIRE AREA OR AT LEAST A LARGE PART OF IT SEEMS LESS APPROPRIATE THAN SIMPLY HIGHLIGHTING LOCALLY HEAVY RAIN IN THE ZONES AND DEFERRING THE FLASH FLOOD WATCH DECISION UNTIL THIS EVENING/OVERNIGHT WHEN THE POTENTIAL BECOMES MORE CLEAR. BELIEVE 80 POPS OR HIGHER ARE NEEDED BOTH TONIGHT/TUESDAY BEFORE RAIN CHANCES SLOWLY DIMINISH OVER WESTERN AREAS TUESDAY NIGHT/WEDNESDAY AND FINALLY OVER SOUTHEAST OKLAHOMA THURSDAY NIGHT. MEDIUM RANGE MODELS SUGGEST A VARIETY OF LONG WAVE PATTERNS MAY INFLUENCE THE AREA BY NEXT WEEKEND AND EARLY NEXT WEEK...BUT THERE APPEARS TO BE SOME AGREEMENT THAT AN EAST COAST/WEST COAST TROUGH WILL FORM WITH A RIDGE OVER THE CENTRAL US. THIS SUPPORTS A DRY FORECAST FOR THE WEEKEND EXCEPT FOR LATE SUNDAY OVER WEST CENTRAL/NORTHWEST OKLAHOMA WHICH COULD EXPERIENCE THUNDERSTORMS ADVECTING EAST FROM A TEXAS PANHANDLE DRYLINE. NOT CONFIDENT THE PATTERN WILL PERSIST HOWEVER WITH THE POTENTIAL FOR EASTWARD MOVEMENT OF THE WEST COAST TROUGH. THIS TROUGH MOVEMENT AND CLIMATOLOGY SUPPORT SLIGHT CHANCE POPS FOR THE AREA NEXT MONDAY. OKC 65 71 65 73 / 80 80 70 40 HBR 64 72 62 83 / 80 80 70 30 SPS 65 71 63 79 / 80 80 70 40 GAG 63 74 61 86 / 80 80 40 20 PNC 65 71 65 73 / 80 80 70 40 DUA 66 71 66 71 / 80 80 70 60 .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Special weather statement, May 27, 12:00 PM CDT, 5 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-281830-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 27 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN AND CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS.
TIMING...
STORMS SCATTERED THROUGHOUT THE AREA THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING HAIL GREATER THAN 1 INCH DIAMETER AND HEAVY RAINFALL.
LARGER HAIL AND SLOW-MOVING...HEAVY RAIN PRODUCING STORMS ARE MORE
LIKELY LATE THIS AFTERNOON AND THROUGH THE EVENING.
IMPACTS...
HAIL UP TO 2 INCHES DIAMETER ALONG WITH HEAVY RAINFALL WILL BE THE
MAIN THREATS THROUGH TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING.
DISCUSSION...
ADDITIONAL STORMS WILL LIKELY FORM IN THE EASTERN TEXAS PANHANDLE
LATER THIS AFTERNOON WHERE CLOUDS HAVE DISSIPATED AND A SURFACE
BOUNDARY EXISTS FROM STORMS EARLIER THIS MORNING. THE SLOW EAST MOVEMENT OF
THE UPPER LOW ACROSS NORTHEAST NEW MEXICO AND THE NORTHERN TEXAS
PANHANDLE WILL GRADUALLY SHIFT STORM DEVELOPMENT/MOVEMENT INTO
WESTERN OKLAHOMA THIS EVENING.
THREAT TABLE...
VALID THROUGH 700 AM CDT TUE MAY 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT AND HEAVY RAINFALL POTENTIAL...NO OTHER
HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 44 min |
| May 26, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 47 min |
| May 26, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 46 min |
| May 27, 7:17 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| May 27, 8:00 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 45 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.